MDH warns of ‘alarming’ rise in xylazine-involved deaths in Minnesota
Minnesota health officials say the number of xylazine-involved deaths in the state is increasing “at an alarming rate.”
A brief released Tuesday by the Minnesota Department of Health (MDH) notes the powerful veterinary sedative, which is also called “tranq” or “tranq dope,” is being found more frequently mixed with fentanyl.
According to health officials, xylazine increases the risk of overdose and death when it’s used with opioids. It also causes other serious and potentially life-threatening issues like ulcers, abscesses and wounds.
Xylazine is believed to have first entered the country’s drug supply in the Northeast and has been spreading across the rest of the United States, where it has now been found in 48 states.
MDH says Minnesota’s first known xylazine-involved overdose was recorded in 2019. That year, four xylazine-involved overdose deaths were recorded, but that number has grown exponentially since then.
In 2020, MDH says the number of xylazine-involved overdose deaths doubled to eight, then tripled to 24 in 2021. Preliminary data from 2022 shows 34 deaths in Minnesota.
Since 2019, xylazine-related deaths have been reported in 12 counties across the state, according to MDH: Anoka, Beltrami, Dakota, Hennepin, Morrison, Olmstead, Ramsey, St. Louis, Scott, Stearns, Washington and Wright Counties. All have also involved fentanyl.
Back in April, the White House Office of National Drug Control Policy designated the combination of xylazine and fentanyl as an emerging threat. Health officials say it’s crucial for anyone who uses opioids or illicit substances to:
- Always administer naloxone.
- Test the drugs before taking them.
- Question if they’re possibly using xylazine.
- Don’t be alone when using.
- Take care of any wounds that develop.
- Watch out for withdrawal.
“It ruined my life, absolutely ruined my life,” Kari Lamb, who is now in recovery and lives at a sober home in Philadelphia said. She spent a month in the hospital after xylazine caused abscesses on her kidneys and lungs. “I see people losing limbs, losing their lives over this.”
MDH has more information on the dangers of xylazine and resources to access naloxone and fentanyl test strips online.